Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 79, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2020, 1:45 PM MDT for Cheyenne County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2020, 1:45 PM MDT (19:45 UTC)
- Expired
- Jun 23, 2020, 2:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 2:18 PM MDT | HAIL 0.88 | 5 Nne Cheyenne Wells, CO | 0.54 INCHES OF RAIN AS WELL WITH THIS STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WUUS53 KGLD 231945
SVRGLD
COC017-232045-
/O.NEW.KGLD.SV.W.0079.200623T1945Z-200623T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
145 PM MDT Tue Jun 23 2020
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Cheyenne County in east central Colorado...
* Until 245 PM MDT.
* At 145 PM MDT, a severe thunderstorm was located 12 miles north of
Cheyenne Wells, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cheyenne Wells and Arapahoe.
This includes Highway 385 between mile markers 142 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 10243 3904 10249 3905 10217 3880 10204
3871 10205
TIME...MOT...LOC 1945Z 336DEG 16KT 3900 10235
HAIL...1.00IN
WIND...60MPH
$$
Vincent5 follow-up statements
632
WWUS53 KGLD 231957
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
157 PM MDT Tue Jun 23 2020
COC017-232045-
/O.CON.KGLD.SV.W.0079.000000T0000Z-200623T2045Z/
Cheyenne CO-
157 PM MDT Tue Jun 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 157 PM MDT, a severe thunderstorm was located 8 miles north of
Cheyenne Wells, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheyenne Wells and Arapahoe.
This includes Highway 385 between mile markers 142 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 10243 3904 10249 3905 10217 3880 10204
3871 10205
TIME...MOT...LOC 1957Z 338DEG 13KT 3894 10233
HAIL...1.00IN
WIND...60MPH
$$
Vincent412
WWUS53 KGLD 232009
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
209 PM MDT Tue Jun 23 2020
COC017-232045-
/O.CON.KGLD.SV.W.0079.000000T0000Z-200623T2045Z/
Cheyenne CO-
209 PM MDT Tue Jun 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 209 PM MDT, a severe thunderstorm was located 6 miles north of
Cheyenne Wells, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheyenne Wells and Arapahoe.
This includes Highway 385 between mile markers 142 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 10243 3904 10249 3905 10217 3880 10204
3871 10205
TIME...MOT...LOC 2009Z 343DEG 10KT 3891 10232
HAIL...1.00IN
WIND...60MPH
$$
Vincent891
WWUS53 KGLD 232021
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
221 PM MDT Tue Jun 23 2020
COC017-232045-
/O.CON.KGLD.SV.W.0079.000000T0000Z-200623T2045Z/
Cheyenne CO-
221 PM MDT Tue Jun 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 220 PM MDT, a severe thunderstorm was located 6 miles east of
Cheyenne Wells, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheyenne Wells and Arapahoe.
This includes Highway 385 between mile markers 142 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 10243 3904 10249 3905 10217 3880 10204
3871 10205
TIME...MOT...LOC 2020Z 341DEG 12KT 3885 10224
HAIL...1.00IN
WIND...60MPH
$$
Vincent866
WWUS53 KGLD 232036
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
236 PM MDT Tue Jun 23 2020
COC017-232045-
/O.CON.KGLD.SV.W.0079.000000T0000Z-200623T2045Z/
Cheyenne CO-
236 PM MDT Tue Jun 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 236 PM MDT, a severe thunderstorm was located 5 miles east of
Cheyenne Wells, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheyenne Wells and Arapahoe.
This includes Highway 385 between mile markers 142 and 162, and near
mile marker 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3899 10248 3901 10215 3880 10204 3871 10205
3871 10243
TIME...MOT...LOC 2036Z 344DEG 9KT 3883 10225
HAIL...1.00IN
WIND...60MPH
$$
Vincent920
WWUS53 KGLD 232046
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
246 PM MDT Tue Jun 23 2020
COC017-232055-
/O.EXP.KGLD.SV.W.0079.000000T0000Z-200623T2045Z/
Cheyenne CO-
246 PM MDT Tue Jun 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
Dime to nickel size hail will remain possible with this storms as it
tracks southeast toward the Kansas border.
LAT...LON 3899 10248 3901 10215 3880 10204 3871 10205
3871 10243
TIME...MOT...LOC 2045Z 327DEG 11KT 3882 10215
$$
VincentWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:43 AM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 23, 11:43 AM MDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1143 AM MDT Tue Jun 23 2020 .SHORT TERM...(Today through Thursday night) Issued at 300 AM MDT Tue Jun 23 2020 The primary concern in the short term period is the Marginal Risk of severe thunderstorms this afternoon and evening and again on Wednesday afternoon. The northwest flow aloft brings a disturbance out of the southern Colorado Rockies this afternoon and into the Texas panhandle overnight along a surface trough. This will keep any storms that develop mainly south of Interstate 70 as they move east across the central and southern Colorado plains and far western Kansas this afternoon and evening. There is a Marginal Risk of some storms becoming severe with large hail and damaging winds. Temperatures continue to warm through Wednesday into Thursday with highs reaching into the middle to upper 90s by Thursday as the upper short wave ridge moves over the region. As the pattern shifts east, there is a Marginal risk of severe thunderstorms Wednesday afternoon over an area that extends from southern Nebraska to southeast Kansas. Isolated large hail and gusty winds are the primary threat mainly east of a line from about Culbertson, Nebraska to Gove, Kansas. With warm temperatures on Thursday, the minimum relative humidity values over portions of far eastern Colorado will be dropping to around 20 percent. Along with wind gusts up to 25 mph, fire weather conditions may become elevated during the afternoon. .LONG TERM...(Friday through Tuesday) Issued at 236 AM MDT Tue Jun 23 2020 For the extended period, the main wx focus remains on the frontal passage for Friday-Saturday, with timing issues still from the latest GFS/ECMWF runs. The trend in the latest 2 models continues to have a slow moving upper ridge thru the Plains region shifting eastward. A couple upper lows will be anchored on each side of the ridge, resulting in the blocking/slow movement especially for the latter portion of the extended. The first being over the northeast portion of the country into eastern Canada, and the second arrives in the Pacific NW. The system of concern for precip purposes will be a slow moving shortwave coming into the Rockies, setting up first as 850/sfc lee- side troughing, then transitioning to a front. This system will be aided by a 500/700 shortwave to carry it thru the CWA. The latest GFS has a more aggressive shortwave accompanying the surface front, while the Euro is now more of an open wave and will allow for a potential quicker push thru the region. It will be this inconsistency that keeps pops capped in the chance category, with best precip accum chances from any rw/trw to occur late Friday into Friday evening. Lingering activity will occur as front meanders across the central Plains before clearing late Saturday. More trw activity possible by next week as the upper ridge is finally east of the CWA, allowing for lee-side troughing to resume. The instability ahead of this during the daytime hours could allow for trw to form. Despite the chances for precip, what the CWA will definitely receive is a continued above normal trend for temps. These temps will also bring about fire wx concerns late in the period as drying resume with southerly surface flow, and an upper fetch from the SSW with ridge sliding east. Sunday thru Tuesday in NE Colorado will have to be watched as the week progresses, as this area will be most prone based on latest guidance. For temps, above normal warmth across the region remains persistent w/ an upward trend in temps thru the period. Looking for highs Friday and Saturday to range from the mid 80s to lower 90s. These numbers are assuming passage of front goes as forecast. The ECMWF solution clears the front quicker by Saturday, and could result in highs a few degrees higher. Sunday and next Monday will have mid to upper 90s across the area, with lower to some mid 90s next Tuesday. Overnight lows will have upper 50s west to mid 60s east on Friday night transition to all 60s for the reminder of the timeframe. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1143 AM MDT Tue Jun 23 2020 VFR conditions are anticipated to prevail through the TAF period at both terminals. Light/variable (GLD) to 10-15 knot NW (MCK) winds will prevail this afternoon, becoming light/variable after sunset this evening. A brief thunderstorm cannot be ruled out in vicinity of the GLD terminal this afternoon, mainly between 21-01Z. Gusty/erratic winds are likely invof any storms. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...JN AVIATION...VINCENT
Hazardous weather outlook, Jun 23, 12:52 PM MDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1252 PM MDT Tue Jun 23 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241900- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1252 PM MDT Tue Jun 23 2020 /152 PM CDT Tue Jun 23 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... An isolated severe thunderstorm is possible this afternoon, mainly south and west of Goodland between 1 PM and 7 PM MDT. Dime to quarter size hail and wind gusts up to 65 mph are the primary hazards. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Isolated severe thunderstorms capable of producing large hail and damaging winds are possible across portions of the Tri-State area on Wednesday June 24, mainly east of Highway 83 between 3 PM and 8 PM MDT. Elevated Fire Weather conditions are anticipated in Eastern Colorado late this week through the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon. Vincent
In the hours before
Special weather statement, Jun 23, 1:08 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Goodland KS 108 PM MDT Tue Jun 23 2020 COZ091-231945- Kit Carson County CO- 108 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON COUNTY UNTIL 145 PM MDT... At 107 PM MDT, Doppler radar was tracking a strong thunderstorm near Vona, or near Seibert, moving southeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton, Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 404 and 426. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall with this storm may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3929 10291 3940 10278 3926 10242 3905 10271 TIME...MOT...LOC 1907Z 310DEG 8KT 3931 10280 Vincent
Special weather statement, Jun 23, 1:21 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
121 PM MDT Tue Jun 23 2020
COZ091-092-232000-
Kit Carson County CO-Cheyenne County CO-
121 PM MDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200
PM MDT...
At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Cheyenne Wells, moving southeast at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Arapahoe.
This includes Highway 385 between mile markers 156 and 177.
LAT...LON 3898 10254 3917 10231 3908 10205 3903 10204
3874 10205
TIME...MOT...LOC 1921Z 313DEG 13KT 3902 10226
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:05 AM MDT | Special Weather Statement | GLD | Cheyenne | 40 min |
| Jun 23, 1:08 PM MDT | Special Weather Statement | GLD | Kit Carson | 37 min |
| Jun 23, 1:21 PM MDT | Special Weather Statement | GLD | Cheyenne | 39 min |
| Jun 23, 2:30 PM MDT | Special Weather Statement | GLD | Cheyenne | 45 min |
| Jun 23, 2:50 PM MDT | Special Weather Statement | GLD | Cheyenne | 55 min |
| Jun 23, 4:04 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 31 min |
| Jun 23, 4:12 PM MDT | Special Weather Statement | GLD | Kit Carson | 33 min |
| Jun 23, 5:43 PM MDT | Special Weather Statement | GLD | Kit Carson | 17 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.